Understanding the Side Effects of Lipitor and CoQ10
The statin Lipitor seems to lower the amount of CoQ10 in the body, which leads some people to take supplements to fend off statin side effects. But is it safe?
Lipitor is the brand name of the medication atorvastatin, a member of a class of drugs known as statins that are used to treat high cholesterol. While Lipitor and other statins have been shown to help reduce cholesterol levels, they may result in some uncomfortable side effects, including muscle pain.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Some researchers have suggested supplementing with coenzyme Q10, or CoQ10, may help combat side effects of statins. However, it's important to consult your doctor or medical professional to determine the safest treatment route for you.
What Does Lipitor Do?
Lipitor and the other statin drugs are mostly used to lower cholesterol and triglyceride levels in the blood, according to the Mayo Clinic. Lipitor works by blocking an enzyme that your body uses to make cholesterol, which in turn reduces how much is in your blood. Statins are also commonly used to prevent medical problems like chest pain, heart attack or stroke.
While Lipitor is generally safe to use if prescribed by your doctor, it can result in side effects including headache, lower back or side pain and painful urination, among others, according to the Mayo Clinic. Some less common side effects include cough, difficulty swallowing, muscle cramps or pain, rash and fever. Talk to your doctor if you experience any of these potential statin side effects.
Lipitor's Effect on CoQ10
Lipitor and other statins seem to lower the CoQ10 your body naturally produces, according to the Mayo Clinic. But this enzyme gives your muscle cells more energy — which may be why muscle pain is a common statin side effect.
In order to counter the muscle pain produced by Lipitor, the solution may seem simple: Take CoQ10 supplements. However, studies that have tested the effectiveness of CoQ10 supplements on combatting statin side effects have shown mixed results, according to the Mayo Clinic.
If you're taking a statin drug and experiencing discomfort or pain, the safest thing to do is consult your doctor or medical professional. They may decide that your dose is too high or prescribe another medication instead.
- Scott Olson/Getty Images News/Getty Images